Can long-term microdosing exacerbate pre-existing heart conditions?
This potential concern for microdoses of LSD or psilocybin for people with pre-existing heart conditions was raised first in 2019, and addressed again in an article by Dr. Kelan Thomas in 2022. This concern comes from studies demonstrating that fenfluramine, when taken daily, doubles the risk of Valvular Heart Disease (see references for the original study). Fenfluramine binds to the same receptors as LSD and psilocybin, but the quantities used for microdosing are extremely low in comparison (estimated 5000x less). More research is needed to know if this potential risk effectively translates to humans who microdose with LSD or even psilocybin.
Kelan Thomas, PharmD, MS, BCPS, BCPP suggests that when it comes to LSD and psilocybin “there is compelling theoretical evidence to suggest prolonged and repeated microdosing may cause valvular heart disease (VHD)”. Understandably, this has led to concerns around safety in the microdosing community.
Due to the serotonergic nature of some psychedelic substances, some researchers have looked at pharmaceutical medications with strong serotonin 2B receptor (5HT2B) binding affinity to better understand how serotonergic psychedelics may work. These types of medications when used in high doses and with prolonged dosing have been linked to cardiac disease.
The potential for psychedelic substances to cause valvular heart disease has been made by drawing a line between serotonergic psychedelics and this potential for pharmaceutical medications with strong serotonin 2B receptor (5HT2B) binding affinity to cause cardiac disease; although this connection is only theoretical in nature. Currently, there is no observable data that suggests this to be true for LSD or psilocybin, especially in microdosing quantities.
James Fadiman, PhD, published an invited comment for an article in The Journal of Psychopharmacology, 2019, in response to this concern. He and Sophia Korb write:
- It seems to us that the worry about cardiac valvulopathy is excessive, given the overall safety profiles of all the classic psychedelics described in several of Dr. Nutt’s publications.
- The Fen-Phen experiences of heart valve disease development in the 80s and 90s inspired new research in identifying the specific 5-HT receptor subtype involved in drug-induced HVD. In the cases of cardiotoxicity and Fen-Phen, both 5-HTP2A and 5-HTP2B are implicated. In fact, “norfenfluramine was found to be two orders of magnitude more potent at 5-HT2B and 5-HT2C receptors compared with 5-HT2A receptors” (Hutcheson, 2011). While we have some information about the affinity of LSD towards different receptors, we have little information about how its unique “crystal structure” may result in different heart health outcomes (Wacker, et al, 2017).
- Affinity does not tell the whole story, as well. The doses of Fen-Phen used in the 80s and 90s far exceed the doses used in microdosing, seemingly resulting in several orders of magnitude more activity at the receptors.
- Additionally, in the cases of heart valve disease in Fen-Phen, all of the patients were symptomatic. Of the thousands of people who microdosed, no one has reported any heart valve trouble during their period of microdosing, and many people have been microdosing for over a year. All the people we have surveyed with heart problems had them before they started microdosing.
The current stance by microdosing experts is that the microdosing protocols of 10-weeks, with a 4-week pause afterwards, are generally considered safe for those with pre-existing heart conditions. All of these microdosing protocols include “off days” while microdosing, along with scheduled 2-4 week breaks between two microdosing cycles. If you have a pre-existing heart condition, it’s advised to avoid extended periods of microdosing and continue to regularly monitor your heart functions.
Hutcheson JD, Setola V, Roth BL, & Merryman WD (2011). Serotonin receptors and heart valve disease–it was meant 2B. Pharmacology & therapeutics, 132(2), 146-57.